Alert archive / Vermont / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 7, NWS Burlington, VT

May 20, 1998Addison County, Chittenden County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 20, 1998, 3:21 PM EDT for Addison County, Chittenden County, Vermont. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1998, 3:21 PM EDT (19:21 UTC)
Expired
May 20, 1998, 4:20 PM EDT
In force
59 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Addison County, VT, Chittenden County, VT

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 201921 RRA
SVRBTV
VTC001-007-202020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT WED MAY 20 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHITTENDEN COUNTY IN NORTHWESTERN VERMONT
  ADDISON COUNTY IN WEST CENTRAL VERMONT AND
  ADJACENT LAKE CHAMPLAIN

* UNTIL 420 PM EDT.

* AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS BETWEEN KEESVILLE AND WILLSBORO...MOVING
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE ENTERING...
  THE LAKESHORE BETWEEN MILTON AND BRIDPORT BY 330 PM
  AND CONTINUE MOVING EAST BETWEEN UNDERHILL AND MIDDLEBURY BETWEEN
  345 PM AND 4 PM

THIS IS A DANGEROUS STORM. EXPECT DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO A
SAFE INDOOR SHELTER. STAY AWAY FROM WINDOWS AND DOORS.

SLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:30 PM EDT, 51 minutes earlier.

Area forecast discussion, May 20, 2:30 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT WED MAY 20 1998

WARM FRONTOGENESIS IS REALLY OFF TO A BANG WITH POTENTIALLY SEVERE
THUNDERSTORMS FIRING ALONG A N-S LINE IN A 20 MILE WIDE BAND IN NERN
NY...MVG EWARD AT ABOUT 20 KNOTS.  REFLECTIVITY UP TO 65 AND VIL AT
60.  VERY HIGH HAIL PROBABILITIES.

THIS LINE SHOULD MOVE ACROSS MOST OF AT LEAST NRN VT DURING THE AFTN
WITH AT LEAST SCATTERED CELLS.  DWPTS AND PW STILL A LTL LOW TO DVLP
A SOLID LINE OF CNVTN BUT UPR AIR IS APPARENTLY COLD ENUF FOR
CONTINUED LCL SEVERE.

AREAS WEST OF CURRENT WARM FRONT IN ST LAWRENCE COUNTY COULD REMAIN
HIGH AND DRY FOR SOME TIME UNTIL THE COLD FRONT ARRIVES TONIGHT.
INSTABILITY REMAINS BUT LACK OF LW LVL CNVGC SHUD PREVENT MORE THAN
AN ISOLD CELL UNTIL COLD FRONT AND MUCH STGR UPR AIR SUPPORT ARRIVES
AFT 04Z OR SO.

WITH THE COLD FRONT ANOTHER ROUND OF NW FLOW CNVTN IS LKLY
OVERNIGHT...FOLLOWED BY NUMEROUS LIGHT SHOWERS RIGHT INTO MIDDAY
THURS...ESPECIALLY IN NW FLOW UPSLOPE AREAS.

MOS POPS WAY TOO LOW THRU MIDDAY THURS.  TEMPS WILL FALL ALL DAY
THURSDAY AND MOS FCST MAX TEMPS TOO HIGH ON THURS AND PROBABLY FRI
BY AT LEAST 5 DEGREES.  MORE DIURNAL CLOUD COVER FRIDAY THAN
INDICATED BY FWC.

BELL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:39 PM EDTSevere Thunderstorm WarningBTVRutland61 min

Nearby

Severe Thunderstorm Warnings in Vermont, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.